For many arthritis patients, taking non-steroidal anti-inflammatory drugs, or NSAIDs, can play a big role in relieving pain and inflammation and improving quality of life. But like any medication, NSAIDs aren’t risk-free. Perhaps their most commonly known — and potentially dangerous — side effect is irritation of the stomach lining, which protects the stomach from the acid it produces to help digest your food.

“Over-the counter and prescription NSAIDs are generally well-tolerated when used as instructed,” says Suleman Bhana, MD, FACR, a rheumatologist at Crystal Run Healthcare in Middletown, New York. “That said, nearly all NSAIDs can cause GI side effects, so ideally patients should take the lowest possible tolerable dose as infrequently as possible.”

Below, Dr. Bhana explains why these gastrointestinal side effects from NSAIDs occur, who’s at the greatest risk of developing them, and what you can do to protect yourself.

How NSAIDs Affect Your Gastrointestinal System

NSAID medications work by decreasing the production of chemicals called prostaglandins, which contribute to pain and inflammation in the body. Most NSAIDs do this by blocking COX-1 and COX-2 enzymes, which are used to make prostaglandins.

However, prostaglandins also have positive effects on the body, so blocking COX enzymes can have unwanted effects. COX-1 plays an important role in protecting the lining of the stomach. Taking NSAIDs that block COX-1 can lead to GI side effects such as abdominal pain, heartburn, nausea, and diarrhea. In extreme cases, patients may develop ulcers and life-threatening internal bleeding.

There is currently one NSAID approved in the U.S. — Celebrex (celexicob) — that blocks only COX-2. The incidence of GI side effects is lower compared to other NSAIDs, Dr. Bhana says. However, Celebrex is more expensive, and it may have more cardiovascular side effects than other NSAIDs.

So are there any NSAIDs that block COX-1 and COX-2 that are milder on the stomach than others? Studies have found that ibuprofen and meloxicam may be less likely to bother your stomach, while ketorolac, aspirin, and indomethacin are associated with a higher risk of GI problems. Read more about how to pick the right NSAID for your needs here.

That said, the specific NSAID you take isn’t the most important concern, Dr. Bhana says: “Excluding Celebrex, the dosage and frequency are of more concern than the particular NSAID used.”

Duration likely played a role in CreakyJoints community member Kelly Boyd’s frightening experience with NSAIDs. Boyd, who has rheumatoid arthritis, had taken several NSAIDs over the course of 25 years to manage her RA pain and inflammation. On Thanksgiving 2012, she developed terrible stomach cramps and saw blood in her stool.

“After a couple days, I asked my husband to take me to the emergency room because the pain was so bad that I felt like I was being stabbed,” Boyd recalls. 

She was bleeding internally, but unfortunately, doctors missed the diagnosis. A few days later, she began vomiting blood and ended up back in the hospital, where doctors discovered the real cause of her symptoms. Boyd had to undergo surgery to cauterize the bleeding and went home a few days later, but returned to the hospital shortly after for treatment with IV medications because she was still bleeding.

“I felt very weak for a long time, and I missed about a month of work,” she says.

Needless to say, she no longer takes NSAIDs.

Assessing Your Likelihood of Developing GI Side Effects from NSAIDs

For some arthritis patients, NSAIDs may not be an option because of other health issues.

“Typically, if someone has a history of peptic ulcers, gastrointestinal bleeding, or Barrett’s esophagus, NSAIDs should be avoided,” Dr. Bhana says. “Anyone who is on blood thinners or will be undergoing surgery may need to avoid these medications as well,” he adds, because the risk of life-threatening bleeding is significantly higher.

Other medications that may increase your risk of bleeding when taken with NSAIDs include low-dose aspirin (often taken for cardiovascular protection), selective serotonin reuptake inhibitors such as Prozac and Paxil, and glucocorticoids.

If your doctor determines you shouldn’t take oral NSAIDs, he or she may recommend other therapies for pain relief.

“There are topical NSAIDs, such as diclofenac, that may be helpful for localized arthritic pain,” Dr. Bhana. “These have a low rate of systemic absorption and are safer for your stomach.”

Non-NSAID analgesics (pain relievers) such as acetaminophen may also be an option.

How to Protect Your Stomach While You Take NSAIDs

1. Always take NSAIDs with meals

Taking them on an empty stomach can increase your risk of stomach problems. You may also want to avoid food and drinks known to irritate the stomach, such as alcohol and spicy dishes. (Learn more about drinking alcohol safely when you have arthritis.)

2. Don’t take more than the recommended dosage

NSAID overuse isn’t rare: A 2018 study published in the journal Pharmacoepidemiology and Drug Safety revealed that 15 percent of adult users of ibuprofen exceed the maximum recommended dose of ibuprofen or other NSAIDs in a one-week period. 

This was typically the result of taking too much of a single NSAID at one time, taking two different NSAIDs simultaneously, or failing to wait long enough before taking another dose. Overuse increases your risk of developing GI side effects from NSAIDs, so be sure to follow your doctor’s directions to the letter.

3. Tell your doctor about GI symptoms that don’t go away

Your doctor may want to switch or discontinue the medication, or try to manage the symptoms with medications such as proton pump inhibitors (PPIs) or misoprostal. These are sometimes prescribed with an NSAID when you start taking it to reduce your risk of ulcers and other serious GI complications such as bleeding. 

Following her surgery, doctors told Boyd she should have been instructed to take a PPI while on NSAIDs for so many years to protect her stomach.

“If you were to tell your doctor that you were experiencing GI symptoms, your doctor might also want to you see a gastroenterologist to screen for conditions such as ulcers, gastritis, and Barrett’s esophagus,” Dr. Hana says.

4. Know the signs of internal bleeding

Symptoms of internal bleeding from NSAIDs include blood in your stool, severe abdominal pain, vomiting blood (this may resemble coffee grounds, and black, tarry stool. If you experience any of them, get medical attention immediately.

Keep Reading

  • Was This Helpful?